Q and A

Question

Will my HIV treatment affect my hormones as a trans* woman?

I am a transgender woman, and was recently diagnosed with HIV.

Will taking medication for HIV affect my hormone levels or the effects of feminisation?

Answer

Hi,

I’m sorry to hear about your diagnosis. How are you doing?

Learning you are HIV positive affects people in different ways but it is still usually difficult. It is often more difficult if you are doing this on your own and I wondered whether you have any support or whether you have been able to talk to anyone.

There are many HIV positive people who are also transgender – or many trangender people who also are HIV positive. Either way, you are not on your own in this, but you will want to make sure your medical care is managed by someone who understands your situation.

Some HIV meds have the potential to reduce oestrogen levels, so the choice of HIV treatment will be made carefully with an awareness of drug interactions.

Your doctor can talk about options that include adjust your oestrogen dosing or use HIV meds that have no interactions. This decision will be individualised for you depending on your HIV treatment history and available choices.

If you also want to do your own research, Liverpool University have an excellent online drug-interaction resource.

http://www.hiv-druginteractions.org

The online drug interaction charts let you first select HIV meds. You can then select potential interactions by generic name or by drug class. For example, selecting “Contraceptives/HRT” lists 12 hormones. Clicking “Finish” will produce a traffic light summary for potential interactions: red is a warning, orange a caution and green is all clear. You can also print a personal PDF report that explains each of these interactions in detail.

[Note – for a trans* man there are 15 steroids listed in that drug class].

How are you doing otherwise? Are you getting support from family or friends, or another organisation?

CliniQ is sexual health and well-being service for trans people in the UK. This is an NHS clinic that was created by and for trans people. They are a great resource if you want further support and information.

CliniQ website:
http://www.cliniq.org.uk

Just found out you are HIV positive…
http://i-base.info/just-found-out

4 comments

  1. Lisa Thorley

    Hi Sky,

    For me to be able to help you I’m going to need to know what meds you’re taking and what medication you’ll be using when you transition.

  2. Sky

    I am transgender man living with HIV
    I want to start using (Testereone)if that’s the right word.Go on T next year, will it affect my health? I am currently on treatment.but I want to remove my top and start the treatment
    Please help

  3. Simon Collins

    Thanks for the feedback – i-Base is currently producing a resource that will cover interactions between meds used by trans women and men and HIV meds. We will put this online as somme as it is available :)

  4. Rossi

    This was sooooooooo helpful as a struggling person it makes the difference. Im so grateful to have found and read this keep up the fantastic informing and lets spread awareness for HIV and AIDS :)

Comment

Your email address will not be published. Required fields are marked *